MAUDE Adverse Event Report: PFIZER CONSUMER HEALTH CARE THERMACARE HEATWRAPS MULTI-PURPOSE JOINT PAIN; DISPOSABLE PACK, HOT

PFIZER CONSUMER HEALTH CARE THERMACARE HEATWRAPS MULTI-PURPOSE JOINT PAIN; DISPOSABLE PACK, HOT
Lot Number S16667
Health Effect - Clinical Code Burn, Thermal (2530)
Date of Event 10/02/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] when she took it off, there was a big welt where it had been, it looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple.The burning was horrible.[thermal burn], did not check the skin under the product while wearing/applied directly to skin /have ongoing diabetes/read the usage instructions before using the product [intentional device misuse].This is a spontaneous report from a contactable consumer (patient).A (b)(6) year-old non-pregnant female patient started to receive thermacare heatwrap (thermacare heatwraps multi-purpose joint pain) (device lot number s16667, expiration date jan2020, upc number: (b)(4)) from around (b)(6) 2018 applied directly to skin at base of neck where the hairline stops for 8 hours for osteoarthritis pain and stiffness in her neck.Medical history included ongoing diabetes diagnosed about 10-11 years ago approximately, ongoing post-menopausal.The patient was currently under the care of a physician, she saw her primary care physician every 3 months for regular check-ups regarding her diabetes and osteoarthritis.The skin tone classified as medium (neither light nor dark), the patient had no sensitive skin.Past product history included use of microwave rice packs for pain relief for about 30 minutes, prior to starting use with thermacare heatwraps, almost 2 years ago from 2016 and did not experience a problem/symptom with one of these products.The patient previously used thermacare heatwraps multi-purpose joint pain for 8 hours for approximately every other day at least 4 days out of 7 that week, for about a year and a half, since 2016 with no adverse effect.There were no concomitant medications.The patient was not taking any medications (including over-the-counter, herbal, nutritional or any applied to the skin) during the time the problem/ symptom was experienced.The patient reported that she received a call from [name] to say that there was a problem with the assorted thermacare heatwraps and not to use them, and to call this number.They said there was a possibility that there would be an adverse reaction, that they could leak.She had 2 boxes of thermacare heatwraps multi-purpose joint pain that were both 4 count packages.One of those boxes was unopened.The second box had been opened and she had used two of the heatwraps inside.The color of the box the patient purchased was red.The first heatwrap from that box was used around (b)(6) 2018 on her neck.When she took it off to go to bed, there was a big welt where it had been.It looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple, on (b)(6) 2018 at bedtime.The burning was horrible.While wearing thermacare, the patient attached the adhesive to the body.The patient did not engage in exercise (for example, running, bicycling) while using the product.The patient read the usage instructions on thermacare before using the product; however, she did not check the skin under the product while wearing thermacare.The patient did not consult a healthcare professional for the symptoms.She washed it (burning) every night with peroxide and when it was dry she would put neosporin on it.The symptoms lasted for approximately a week, until around (b)(6) 2018.She had recovered completely as of approximately (b)(6) 2018.None of symptoms remained.Today, (b)(6) 2018 was the first time she had used another one, which was out of the second box as well, and was wearing it on her neck at the time of this report.The last action taken in response to the event for thermacare heatwrap was permanently discontinued.The outcome of event burn was recovered.The outcome of the remaining event was unknown.The device was available for evaluation.Additional information has been requested and will be provided as it becomes available.Company clinical evaluation comment: based on the information provided, the events of "thermal burn" and "intentional device misuse" as described are considered serious bodily injury requiring intervention to prevent permanent damage or impairment of body structure.The events are medically assessed as associated with the use of the device.Comment: based on the information provided, the events of "thermal burn" and "intentional device misuse" as described are considered serious bodily injury requiring intervention to prevent permanent damage or impairment of body structure.The events are medically assessed as associated with the use of the device.
 
Additional Manufacturer Narrative
Investigation summary: the root cause category is non-assignable (complaint not confirmed).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports after removing a wrap from her neck "there was a big welt where it had been, it looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple".The cause of the "big welt" is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.
 
Event or Problem Description
Event verbatim [preferred term] when she took it off there was a big welt where it had been, it looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple.The burning was horrible.[thermal burn] , did not check the skin under the product while wearing/applied directly to skin /have ongoing diabetes/read the usage instructions before using the product [intentional device misuse].Case narrative:this is a spontaneous report from a contactable consumer (patient).A (b)(6) non-pregnant female patient started to receive thermacare heatwrap (thermacare heatwraps multi-purpose joint pain) (device lot number s16667, expiration date jan2020, upc number: (b)(4)) from around (b)(6) 2018 applied directly to skin at base of neck where the hairline stops for 8 hours for osteoarthritis pain and stiffness in her neck.Medical history included ongoing diabetes diagnosed about 10-11 years ago approximately, ongoing post-menopausal.The patient was currently under the care of a physician, she saw her primary care physician every 3 months for regular check-ups regarding her diabetes and osteoarthritis.The skin tone classified as medium (neither light nor dark), the patient had no sensitive skin.Past product history included use of microwave rice packs for pain relief for about 30 minutes, prior to starting use with thermacare heatwraps, almost 2 years ago from 2016 and did not experience a problem/symptom with one of these products.The patient previously used thermacare heatwraps multi-purpose joint pain for 8 hours for approximately every other day at least 4 days out of 7 that week, for about a year and a half, since 2016 with no adverse effect.There were no concomitant medications.The patient was not taking any medications (including over-the-counter, herbal, nutritional or any applied to the skin) during the time the problem/symptom was experienced.The patient reported that she received a call from [name] to say that there was a problem with the assorted thermacare heatwraps and not to use them, and to call this number.They said there was a possibility that there would be an adverse reaction, that they could leak.She had 2 boxes of thermacare heatwraps multi-purpose joint pain that were both 4 count packages.One of those boxes was unopened.The second box had been opened and she had used two of the heatwraps inside.The color of the box the patient purchased was red.The first heatwrap from that box was used around (b)(6) 2018 on her neck.When she took it off to go to bed, there was a big welt where it had been.It looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple, on (b)(6) 2018 at bedtime.The burning was horrible.While wearing thermacare, the patient attached the adhesive to the body.The patient did not engage in exercise (for example, running, bicycling) while using the product.The patient read the usage instructions on thermacare before using the product; however, she did not check the skin under the product while wearing thermacare.The patient did not consult a healthcare professional for the symptoms.She washed it (burning) every night with peroxide and when it was dry she would put neosporin on it.The symptoms lasted for approximately a week, until around (b)(6) 2018.She had recovered completely as of approximately (b)(6) 2018.None of symptoms remained.Today, (b)(6) 2018 was the first time she had used another one, which was out of the second box as well, and was wearing it on her neck at the time of this report.The last action taken in response to the event for thermacare heatwrap was permanently discontinued.The outcome of event burn was recovered.The outcome of the remaining event was unknown.The device was available for evaluation.Additional information received from product quality complaint (pqc) group included investigation results the root cause category is non-assignable (complaint not confirmed).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports after removing a wrap from her neck 'there was a big welt where it had been, it looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple'.The cause of the "big welt" is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Additional information has been requested and will be provided as it becomes available.Follow-up ((b)(4) 2018): new information received from product quality complaints (pqc) group included: product quality investigation results.Company clinical evaluation comment: based on the information provided, the events of "thermal burn" and "intentional device misuse" as described are considered serious bodily injury requiring intervention to prevent permanent damage or impairment of body structure.The events are medically assessed as associated with the use of the device.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.In the case narrative there is evidence of intentional device misuse which most likely contributed to this incident.No remedial action/corrective action/field safety corrective action is suggested at this time., comment: based on the information provided, the events of "thermal burn" and "intentional device misuse" as described are considered serious bodily injury requiring intervention to prevent permanent damage or impairment of body structure.The events are medically assessed as associated with the use of the device.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.In the case narrative there is evidence of intentional device misuse which most likely contributed to this incident.No remedial action/corrective action/field safety corrective action is suggested at this time.
 
Event or Problem Description
When she took it off there was a big welt where it had been, it looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple.The burning was horrible.[thermal burn] , did not check the skin under the product while wearing/applied directly to skin /have ongoing diabetes/read the usage instructions before using the product [intentional device misuse].Case narrative: this is a spontaneous report from a contactable consumer (patient).A 75-year-old non-pregnant female patient started to receive thermacare heatwrap (thermacare heatwraps multi-purpose joint pain) (device lot number s16667, expiration date jan2020, upc number: 305733017241) from around (b)(6) 2018 applied directly to skin at base of neck where the hairline stops for 8 hours for osteoarthritis pain and stiffness and tightness in her neck.Medical history included ongoing diabetes diagnosed about 10-11 years ago approximately, ongoing post-menopausal.The patient was currently under the care of a physician, she saw her primary care physician every 3 months for regular check-ups regarding her diabetes and osteoarthritis.The skin tone classified as medium (neither light nor dark), the patient had no sensitive skin.Past product history included use of microwave rice packs for pain relief for about 30 minutes, prior to starting use with thermacare heatwraps, almost 2 years ago from 2016 and did not experience a problem/symptom with one of these products.The patient previously used thermacare heatwraps multi-purpose joint pain for 8 hours for approximately every other day at least 4 days out of 7 that week, for about a year and a half, since 2016 with no adverse effect.There were no concomitant medications.The patient was not taking any medications (including over-the-counter, herbal, nutritional or any applied to the skin) during the time the problem/symptom was experienced.The patient reported that she received a call to say that there was a problem with the assorted thermacare heatwraps and not to use them, and to call this number.They said there was a possibility that there would be an adverse reaction, that they could leak.She had 2 boxes of thermacare heatwraps multi-purpose joint pain that were both 4 count packages.One of those boxes was unopened.The second box had been opened and she had used two of the heatwraps inside.The color of the box the patient purchased was red.The first heatwrap from that box was used around (b)(6) 2018 on her neck.When she took it off to go to bed, there was a big welt where it had been.It looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple, on (b)(6) 2018 at bedtime.The burning was horrible.While wearing thermacare, the patient attached the adhesive to the body.The patient did not engage in exercise (for example, running, bicycling) while using the product.The patient read the usage instructions on thermacare before using the product; however, she did not check the skin under the product while wearing thermacare.The patient did not consult a healthcare professional for the symptoms.She washed it (burning) every night with peroxide and when it was dry she would put neosporin on it.The symptoms lasted for approximately a week, until around (b)(6) 2018.She had recovered completely as of approximately (b)(6) 2018.None of symptoms remained.Today, (b)(6) 2018 was the first time she had used another one, which was out of the second box as well, and was wearing it on her neck at the time of this report.The last action taken in response to the event for thermacare heatwrap was continued.No hospitalization was required as a result of the events.The outcome of event burn was resolved.The outcome of the remaining event was unknown.The device was not available for evaluation as the patient reported she no longer has it.Additional information received from product quality complaint (pqc) group included investigation results the root cause category is non-assignable (complaint not confirmed).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports after removing a wrap from her neck 'there was a big welt where it had been, it looked like a hive, but it burned and had a head on it, like a hole, but it didn't look like a pimple'.The cause of the "big welt" is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Additional information has been requested and will be provided as it becomes available.Follow-up (07nov2018): new information received from product quality complaints (pqc) group included: product quality investigation results.Follow-up (20may2019): new information received from a contactable consumer includes: additional suspect product indication, updated action taken with the suspect product and no hospitalization required.Follow-up attempts are completed.No further information is expected.Company clinical evaluation comment: based on the information provided, the events of "thermal burn" and "intentional device misuse" as described are considered serious bodily injury requiring intervention to prevent permanent damage or impairment of body structure.The events are medically assessed as associated with the use of the device.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.In the case narrative there is evidence of intentional device misuse which most likely contributed to this incident.No remedial action/corrective action/field safety corrective action is suggested at this time., comment: based on the information provided, the events of "thermal burn" and "intentional device misuse" as described are considered serious bodily injury requiring intervention to prevent permanent damage or impairment of body structure.The events are medically assessed as associated with the use of the device.The review of the lot/batch records does not suggest a defect or quality issue related to the manufacture of this lot.No device malfunction has been identified.In the case narrative there is evidence of intentional device misuse which most likely contributed to this incident.No remedial action/corrective action/field safety corrective action is suggested at this time.
 
Additional Manufacturer Narrative

Brand Name
THERMACARE HEATWRAPS MULTI-PURPOSE JOINT PAIN
Common Device Name
DISPOSABLE PACK, HOT
Manufacturer (Section D)
PFIZER CONSUMER HEALTH CARE
1231 wyandotte drive
albany GA 31705
MDR Report Key8016201
Report Number1066015-2018-00124
Device Sequence Number1578622
Product Code IMD
UDI-Device Identifier00305733017241
UDI-Public305733017241
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K953442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/01/2020
Device Lot NumberS16667
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/29/2018
Supplement Report FDA Received Date11/15/2018
05/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight73